Helping victims claim Group Actions worldwide

Lariam Compensation Claims Advice For British Soldiers

Group Action Lawyers investigating Lariam compensation for British troops suffering mental health problems...

Need HELP! Let Us Call You Back...

Your privacy is extremely important to us. Information on how we handle your data is in our Privacy Policy.
You have the right to object to the processing of your personal data.

Anti-malarial drug Lariam has been prescribed to thousands of British troops serving abroad for over a decade. The drug, also known as mefloquine, has led to a high number of complaints with countries across the world stopping or strictly limiting the use of Lariam for safety reasons.

Developed in the 1970's by the U.S. army, Lariam is known to have serious side-effects resulting in a rapid decline in the use of the anti-malarial drug over the last few years, with alternatives increasing in popularity. Despite this, British troops touring aboard are still being prescribed the drug, with thousands using it for years despite serious concerns being raised.

Lariam has been linked to varying levels of depression, psychological conditions, and violent behavioural changes; all of which are serious given the nature of the work our brave soldiers undertake in such challenging conditions.

Despite the drug being banned and discredited by many around the world, the British Ministry of Defence have rejected appeals to stop use of the drug, and continue to prescribe it to this day.

Notable Side-Effects

Notable minor side-effects include coughs, headaches, dizziness, and general weakness, but it's the serious side effects that led to the safety of the drug being questioned.

These mental side-effects include:

  • Low mood
  • Anxiety
  • Restlessness and tiredness
  • Depression
  • Confusion and unusual thoughts
  • Extreme fear
  • Hallucinations

Several physical side-effects have also been noted, such as:

  • Nausea, stomach pain, sickness
  • Wheezing and shortness of breath
  • Mouth sores
  • General aches and pains
  • Appetite loss
  • Dark urine and / or clay-coloured stools
  • Jaundice
  • Weight loss
  • Severe skin rashes
  • Bruising and bleeding

Information about these side-effects are provided by the manufacturers of Lariam, Roche, but the concern is that not enough has been done to warn soldiers about the fact that these side-effects can be far worse when combined with the pressures and mental stress of touring abroad. The drug appears to have been mass-prescribed with little advice about alternatives given.

In October 2013, manufacturers Roche wrote to British doctors warning that 

"...hallucinations, psychosis, suicide, suicidal thoughts and self-endangering behaviour have been reported."

They went on to say that use of the drug "may induce potentially serious neuropsychiatric disorders."

Ten years ago, the chairman of Roche, Dr Franz B Humer, stated: "more effective anti-malarials with better side-effect profiles were now available, and these were generally used."

Despite this, the MOD continues using Lariam, which is said to cost half as much as other alternatives, and some fear that the MOD has a huge stockpile of the drug they're trying to keep using for cost effectiveness.

We sincerely hope this is not the case...

The Major Problems

Some of these side-effects may strike you as rather common, but it's the psychological side-effects combined with the nature of the patients that is the major problem here.

British soldiers touring abroad are already in dangerous and mentally challenging situations, and the mental health of our armed services should always be a number one priority. Taking medication with mood-altering side-effects - which include anxiety, confusion, fear, hallucination, and suicidal thoughts - cannot be ignored. The combination of mental pressures exerted on troops abroad, combined with the known psychological side-effects, have proven to be understandably too much for some to cope with.

It's not surprising at all. What our brave service personnel have to go through can be harrowing. Any exacerbation of this through the use of drugs is a clear and obvious danger. There are now thousands of British soldiers who have reported psychiatric disorders that have been linked to use of the drug.

The Medicines and Healthcare Products Regulatory Agency (MHRA) has received over 2,000 reports of adverse reactions to use of the drug over the last 30 years, which includes reports of psychiatric disorders. Reportedly, 44 were cases of suicidal intentions, with 9 people tragically committing suicide.

Public Inquiry

Following multiple complaints and a public outcry, an inquiry was launched and the Ministry of Defence were asked to stop prescribing the drug to British soldiers.

Worryingly, the U.S. stopped widespread supply of the drug as far back as 2002 when a solider went on a killing rampage that was directly linked to use of Lariam. Now, it's classified as a "drug of last resort", but U.S. Special Forces Command banned its use.

German, Dutch, Danish, and Canadian military have banned its use or only use Lariam as a last resort, and the French military have reportedly never used it at all.

Despite all this, the MOD prescribed Lariam to 17,368 British soldiers serving abroad between April 2007 and March 2015. Given the American incident linked to the use of Lariam, it's extremely concerning that the British MOD continued to use the drug despite complaints and events linked to its use.

A report was produced off the back of the parliamentary inquiry. The conclusion was that soldiers were suffering from "military specific" side-effects linked to use of the drug, which included:

  • Vivid nightmares and hallucinations
  • Psychosis and thoughts of violence and self harm - including killing, shooting and suicide
  • Altered sleep duration, insomnia, and altered dream patterns
  • Heightened tension and anger
  • Heightened panic
  • Abnormal behaviour
  • Severe mental and physical exhaustion
  • Nausea
  • Short term memory loss and serious lapses in concentration

The report also found there were some extreme cases of:

"...acts of violence, ill temper, dangerous driving, confusion, expressions of suicide ideation and other behaviour not expected of officers and SNCOs."

Thousands Affected...

It's been known since the 1990's that Lariam can cause psychiatric problems for some users. There are reportedly thousands of British soldiers who have come forward for psychiatric help, which are thought to be linked to the use of Lariam. Hundreds of cases are reported each year, but there are fears that there may be many more unreported adverse incidents as a result of the stigma surrounding mental health and the armed forces.

Following a Freedom of Information (FoI) request reported in the Independent, some 994 servicemen and women using Lariam have been admitted to psychiatric hospitals or have been treated at mental health clinics since 2008. The report also showed there were just short of 2,000 personnel prescribed Lariam in 2014, with over 10% of them requiring medical treatment as a result of taking the drug.

A spokesperson for the MOD said:

"All our medical advice is based on the current guidelines set out by Public Health England. Based on this expert advice, the MoD continues to prescribe mefloquine (Lariam) as part of the range of malaria prevention treatments recommended, which help us to protect our personnel from this disease."

Lariam: A "Last Resort"

As a result of the public outcry and the findings in the report, Lariam should now only ever to be used as a "last resort" with suitable alternatives given where applicable.

In the past, the MOD reportedly  prescribed the drug to over 17,000 British soldiers without any form of individual assessment or test for suitability; despite the U.S. incident and numerous other countries' armed forces stopping or limiting the use of Lariam. Now, the drug is only to be used where a one-to-one assessment is carried out and there are no suitable alternatives.

Soldiers taking Lariam also need to be made fully aware of the side-effects that can be caused as well.

Have You Or A Loved One Been Affected By Lariam?

On the evidence presented to date, we firmly believe that service personnel who have suffered mental health disorders or psychiatric problems linked to the use of Lariam may have a claim for compensation.

The combination of the known side-effects and the mental pressure of combat abroad is a potential recipe for disaster. Right now, our Group Action Lawyers are fighting for thousands of victims in some of the biggest Group Action cases the UK has ever seen, and we can help you too.

In a word from our team:

Based on the evidence so far and the stories from around the world, it's clear that Lariam is an outdated and potentially dangerous drug for some service personnel to be using. There are alternatives, and the evidence and reports of soldiers admitted to secure units having taken Lariam doesn't appear to be being taken seriously.

Anyone who has been affected is welcome to approach us for confidential and no obligation advice. We know that it's difficult, but we're here to help; that's our job.

If you or a loved one has been affected by the use of Lariam, please contact us for help.

Request a call back from our team

Fill out our quick call back form below and we’ll contact you when you’re ready to talk to us.
All fields marked * are required.

Your privacy is extremely important to us. Information on how we handle your data is in our Privacy Policy.
You have the right to object to the processing of your personal data.

Latest Blogs from Group Action Lawyers